Alert archive / Nebraska / Wind Advisories in 2016

Wind Advisory 15, NWS Cheyenne, WY

November 24, 2016Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this wind advisory at Nov 24, 2016, 3:02 AM MST for Cheyenne County, Kimball County, Nebraska. It took effect at Nov 24, 2016, 8:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2016, 3:02 AM MST (10:02 UTC)
In effect from
Nov 24, 2016, 8:00 AM MST
Expired
Nov 24, 2016, 4:03 PM MST
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS75 KCYS 241002
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
302 AM MST THU NOV 24 2016

...HIGH WIND WARNING IN EFFECT FOR THE ARLINGTON AREA AND
INTERSTATE 80 SUMMIT TONIGHT THROUGH EARLY THURSDAY MORNING...

...WIND ADVISORY IN EFFECT FOR KIMBALL AND SIDNEY AREAS FROM MID
MORNING UNTIL SUNSET...

WYZ110-116-241500-
/O.CON.KCYS.HW.W.0024.000000T0000Z-161124T1500Z/
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN...BUFORD...
PUMPKIN VINE...VEDAUWOO
302 AM MST THU NOV 24 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* TIMING...STRONG WINDS INCREASING TOWARDS DAYBREAK AND GRADUALLY
  DIMINISHING BY MID MORNING.

* WINDS...WEST AT SPEEDS OF 30 TO 45 MPH WITH GUSTS AROUND 60 
  MPH. 

* IMPACTS...HIGH RISK FOR TRUCK BLOWOVERS ESPECIALLY ON INTERSTATE
  80. LIGHT SNOWFALL WILL ACCOMPANY THE HIGH WINDS WITH
  ACCUMULATIONS AROUND ONE HALF INCH OR LESS. VISIBILITY MAY BE
  REDUCED AT TIMES IN FALLING AND BLOWING SNOW AND CONDITIONS MAY
  BE SLICK IN SPOTS. REDUCE SPEEDS AND INCREASE SPACE BETWEEN YOU
  AND OTHER VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NEZ054-055-250000-
/O.NEW.KCYS.WI.Y.0015.161124T1500Z-161125T0000Z/
KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...KIMBALL...BROWNSON...SIDNEY
302 AM MST THU NOV 24 2016

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

* TIMING...STRONG NORTHWEST WINDS INCREASING BY MID MORNING WITH
  SPEEDS DIMINISHING AROUND SUNSET.

* WINDS...NORTHWEST AT 25 TO 35 WITH GUSTS TO 50 MPH AROUND
  MIDDAY. 

* IMPACTS...LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE EXTRA
  CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. THIS MAY
  ALSO CAUSE SOME BLOWING DUST ALONG INTERSTATE 80...AND REDUCE
  THE VISIBILITY AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
490 
WWUS75 KCYS 241113
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
413 AM MST THU NOV 24 2016

...HIGH WIND WARNING IN EFFECT FOR THE ARLINGTON AREA HAS BEEN
CANCELLED...

...THE I-80 SUMMIT HIGH WIND WARNING WILL CONTINUE THROUGH MID
MORNING...

...WIND ADVISORY IN EFFECT FOR KIMBALL AND SIDNEY AREAS FROM MID
MORNING UNTIL SUNSET...

WYZ110-241215-
/O.CAN.KCYS.HW.W.0024.000000T0000Z-161124T1500Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
413 AM MST THU NOV 24 2016

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

WEST TO NORTHWEST WINDS AT 30 TO 45 MPH WILL PERSIST THROUGH THE
MORNING WHICH WILL CREATE BLOWING AND DRIFTING OF SNOW. HOWEVER,
WIND SPEEDS ARE EXPECTED TO REMAIN BELOW WARNING CRITERIA.

$$

WYZ116-241500-
/O.CON.KCYS.HW.W.0024.000000T0000Z-161124T1500Z/
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BUFORD...PUMPKIN VINE...VEDAUWOO
413 AM MST THU NOV 24 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* TIMING...STRONG WINDS INCREASING TOWARDS DAYBREAK AND 
  GRADUALLY DIMINISHING BY MID MORNING. 

* WINDS...WEST AT SPEEDS OF 30 TO 45 MPH WITH GUSTS AROUND 60 
  MPH. 

* IMPACTS...HIGH RISK FOR TRUCK BLOWOVERS ESPECIALLY ON 
  INTERSTATE 80. LIGHT SNOWFALL WILL ACCOMPANY THE HIGH WINDS 
  WITH ACCUMULATIONS AROUND ONE HALF INCH OR LESS. VISIBILITY 
  MAY BE REDUCED AT TIMES IN FALLING AND BLOWING SNOW AND 
  CONDITIONS MAY BE SLICK IN SPOTS. REDUCE SPEEDS AND INCREASE 
  SPACE BETWEEN YOU AND OTHER VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NEZ054-055-241915-
/O.CON.KCYS.WI.Y.0015.161124T1500Z-161125T0000Z/
KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...KIMBALL...BROWNSON...SIDNEY
413 AM MST THU NOV 24 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON...

* TIMING...STRONG NORTHWEST WINDS INCREASING BY MID MORNING WITH 
  SPEEDS DIMINISHING AROUND SUNSET. 

* WINDS...NORTHWEST AT 25 TO 35 WITH GUSTS TO 50 MPH AROUND 
  MIDDAY. 

* IMPACTS...LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE 
  EXTRA CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. 
  THIS MAY ALSO CAUSE SOME BLOWING DUST ALONG INTERSTATE 80...
  AND REDUCE THE VISIBILITY AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
570 
WWUS75 KCYS 241443
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
743 AM MST THU NOV 24 2016

...THE I-80 SUMMIT HIGH WIND WARNING WILL EXPIRE AT 8 AM THIS
MORNING...

...WIND ADVISORY IN EFFECT FOR KIMBALL AND SIDNEY AREAS FROM MID
MORNING UNTIL SUNSET...

WYZ116-241545-
/O.EXP.KCYS.HW.W.0024.000000T0000Z-161124T1500Z/
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BUFORD...PUMPKIN VINE...VEDAUWOO
743 AM MST THU NOV 24 2016

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

STRONGEST WINDS ARE SHIFTING EASTWARD AS THE LOW PRESSURE SYSTEM
THAT BROUGHT THE WINDS TRACKS EASTWARD INTO KANSAS. WINDS WILL
REMAIN STRONG OVER THE I-80 SUMMIT WITH GUSTS TO 45 MPH...BUT ARE
EXPECTED TO REMAIN BELOW WARNING LEVELS. THEREFORE...THE HIGH WIND
WARNING WILL BE ALLOWED TO EXPIRE ON TIME AT 8 AM.

$$

NEZ054-055-242245-
/O.CON.KCYS.WI.Y.0015.161124T1500Z-161125T0000Z/
KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...KIMBALL...BROWNSON...SIDNEY
743 AM MST THU NOV 24 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...STRONG NORTHWEST WINDS INCREASING BY MID MORNING WITH 
  SPEEDS DIMINISHING AROUND SUNSET. 

* WINDS...NORTHWEST AT 25 TO 35 WITH GUSTS TO 50 MPH AROUND 
  MIDDAY. 

* IMPACTS...LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE 
  EXTRA CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. 
  THIS MAY ALSO CAUSE SOME BLOWING DUST ALONG INTERSTATE 80... 
  AND REDUCE THE VISIBILITY AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
645 
WWUS75 KCYS 242303
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MST THU NOV 24 2016

NEZ054-055-250015-
/O.CAN.KCYS.WI.Y.0015.000000T0000Z-161125T0000Z/
KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...KIMBALL...BROWNSON...SIDNEY
403 PM MST THU NOV 24 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE WIND
ADVISORY. 

OBSERVATIONS SHOW THAT WINDS ACROSS THE SOUTHERN PANHANDLE HAVE
DECREASED WELL BELOW ADVISORY LIMITS, SO WILL END THE WIND
ADVISORY EARLY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind advisory went out at Nov 23, 11:01 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Nov 23, 11:01 PM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
1101 PM MST Wed Nov 23 2016

.SHORT TERM...(This evening through Friday night)
Issued at 153 PM MST Wed Nov 23 2016

Winds are the primary forecast concern in the short term.

Currently...Low pressure being analyzed on surface analysis over
central Idaho with a trailing cold front into northwest Utah and
northeastern Nevada. Radar is pretty much PPINE across southeast
Wyoming and Nebraska Panhandle.

Expecting showers to eventually begin increasing across southwest
Carbon County later this afternoon. Can see on latest IR imagery
some cooling cloud tops just west of that area, spreading
eastward, so do believe this forecast is still on track. 700mb
winds really begin ramping up towards 00Z today, up to 40kts as
the low approaches. By 06Z, 700mb winds up to 45kts out that way
as the upper vort center moves into northwestern Carbon County.
Latest WRKHGT forecast product showing the Craig to Casper
850/700mb height gradients increasing to 60/48mtrs by 09Z. Do
believe this will be the timeframe for strongest winds.

Latest GFS soundings showing winds just off the surface increasing
over the I-80 Summit after 09Z tonight with 50-55kts between 09
and 12Z. Went ahead with a high wind warning for the Summit as
well as the Arlington warning that was already in effect. Lower
area may not see the stronger winds as we do have an area of UVV
moving over the area. Evening/Mid shifts though will need to
monitor winds though to possibly expand the warnings east of the
Laramie Range.

Going to be a cold and blustery day for Thanksgiving across the
area. 850/700mb winds across southeast Wyoming are 35/45kts
respectively...so Cheyenne will easily be gusting to 40-45MPH.
Still a little too early for wind advisories in the Panhandle, but
it looks like a good shot as forecast 850mb winds are 35-40kts out
there from 15-21Z.

Clearing skies Thursday night into Friday will make for some
pretty cold overnight temperatures. Teens should be pretty common,
especially out west. Warmer temperatures for Friday as 700mb
temperatures climb back above freezing.

.LONG TERM...(Saturday through Wednesday)
Issued at 153 PM MST Wed Nov 23 2016

Mildest day of the period will be on Saturday as the CWA resides
on the back side of a departing upper ridge. max temps over the
plains should reach well into the 50s with even a few lower 60s
possible over the Panhandle. Trend back to colder and unsettled
weather ensues on Sunday as a large upper trough moves ovr much
of the western CONUS and next cold front sweeps across the CWA.
This will bring some snow showers to mainly western parts of the
CWA through Sunday night, especially the higher mtns. Rather cold
temperatures will hold through Tuesday as additional shortwave
energy dives southeast across the Rockys and amplifies the upper
trough over the center of the nation. This will keep snow shower
going at times over the mtns through Tuesday while more isolated
activity occurs over the surrounding lower elevations. Dry and a
little warmer Weds as a short upper ridge moves across ahead of
the next upper trough that will move into the Pacific NW.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1057 PM MST Wed Nov 23 2016

A frontal passage will occur through mid morning Thursday with
west to northwest winds increasing over the sites. The strongest
winds will stretch from RWL to SNY where gusts to 30-40 kts will
be common. Brief IFR vis in light snow will be possible at RWL
over the next few hours, otherwise isolated showers with mainly VFR
conditions will prevail behind the front. Expect winds to decrease
by late afternoon into the evening.

&&

.FIRE WEATHER...
Issued at 153 PM MST Wed Nov 23 2016

Windy conditions expected this evening through Thursday as a low
pressure system moves through the area. Wind prone areas could see
wind gusts in excess of 60MPH along the I-80 corridor with gusts
in excess of 40-45 MPH elsewhere. Fortunately...afternoon
humidities will be well above critical levels and we do have some
areas with a snow pack...so fire concerns should be pretty
minimal. Cold temperatures to stay with us through the next week
that will keep humidities in check. No fire weather concerns
expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Thursday for WYZ110-116.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...ZF
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 23, 7:55 PM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
755 PM MST WED NOV 23 2016

WYZ101>119-250300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
755 PM MST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE ARLINGTON AREA AND
SOUTHERN LARAMIE RANGE INCLUDING THE I-80 SUMMIT LATE TONIGHT.
SEE THE LATEST HIGH WIND WARNING FOR FURTHER DETAILS.

MORE SNOW IS EXPECTED ACROSS SOUTHEAST WYOMING TONIGHT THROUGH
THURSDAY MORNING WITH SNOW AMOUNTS GENERALLY AN INCH OR
LESS ACROSS THE PLAINS AND HIGH VALLEYS...AND 2 TO 4 INCH AMOUNTS
POSSIBLE IN THE MOUNTAINS. REDUCED VISIBILITY AND SLICK CONDITIONS
DUE TO BLOWING SNOW IN AND NEAR THE MOUNTAINS IS POSSIBLE
INCLUDING THE INTERSTATE 80 CORRIDOR FROM RAWLINS TO CHEYENNE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-250300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
755 PM MST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SNOW SHOWERS WILL BE POSSIBLE THURSDAY MORNING MAINLY IN
THE NORTHERN NEBRASKA PANHANDLE. LITTLE OR NO TRAVEL IMPACTS ARE
ANTICIPATED WITH THIS SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Nebraska, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.